Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 29, 2018, 7:32 PM CDT for Steele County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 7:32 PM CDT (00:32 UTC)
- Expired
- May 29, 2018, 8:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
County Steele County, MN
The radar
The Minneapolis radar (KMPX), 81 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted.
999
WWUS83 KMPX 300032
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT TUE MAY 29 2018
MNZ077-084-085-300100-
Steele-Waseca-Rice-
732 PM CDT TUE MAY 29 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STEELE...SOUTHWESTERN
RICE AND EASTERN WASECA COUNTIES...
At 732 PM CDT, a strong thunderstorm was located near Lemond, or 7
miles southwest of Owatonna, moving north at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Faribault, Waseca, New Richland, Morristown, Warsaw, Lemond, Hope and
Deerfield.
This includes the following highways...
Interstate 35 between mile markers 51 and 55.
U.S. Highway 14 between mile markers 159 and 171.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4420 9354 4420 9352 4427 9352 4428 9325
4389 9330 4385 9352
TIME...MOT...LOC 0032Z 175DEG 36KT 4402 9334
$$
ETAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 29, 7:13 PM CDT, 19 minutes earlier.
Area forecast discussion, May 29, 7:13 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 713 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM CDT Tue May 29 2018 The main concern in the short term is areal extent of lower clouds today and any shower threat into the evening. Latest satellite showing lower clouds have advanced north to north of the Minnesota River to south of the metro. Flow under the upper ridge is beginning to turn more southerly per trend of 925mb flow off the RAP/HRRR. This should lift lower clouds into the metro this morning. Question remains if there will be any significant mixing to bring breaks in the lower cloud deck. Will bring the clouds to near a Willmar/MSP/EAU line for now. Temperatures under the thicker clouds should remain in the 60s with some lower 70s where there will be a little more sunshine into central MN. Some marginal CAPE developing into the evening over the northern portion of the cwa in max heating and there is a small threat of isolated showers in the evening. This was indicated on the NAM/RAP and the 00z ECMWF. Will have to monitor cloud trends for area of max heating is these do materialize. Still a small threat of thunder into south central MN overnight as frontal boundary remains fixed over southern IA. It still could clip the far south overnight so we retained the small chance PoP there. Overnight lows should remain warmer as there does appear to be some remaining cloud cover and dewpts will be a bit higher. .LONG TERM...(Wednesday night through Tuesday) Issued at 245 PM CDT Tue May 29 2018 The long term continues the threat of showers and thunderstorms Wednesday night into Thursday. Cooler and drier conditions build into the area Friday with the next surge of moisture arriving for the weekend. The upper trough will move through the region Wednesday night affect mainly the eastern portion of the CWA for Thursday. Instability remains with MUCAPEs forecast around 800 J/kg into Thursday afternoon across west central WI so will maintain thunder threat into the evening. Drier and somewhat cooler conditions follow this trough as high pressure moves through. Temperatures will cool back into the 70s over eastern area with more clouds and still low/mid 80s to the west. The longer term deterministic models bring another western CONUS trough moving across east Saturday/ Saturday night. We should see more cloud cover with this trough and overall severe threat looks limited. MUCAPEs are progged to increase to around 1000 J/kg over the west Saturday afternoon as the trough approaches. Will carry thunder threat east over the CWA into Saturday evening. Following this system the models diverge on overall timing of the next possible frontal boundary Monday or Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 713 PM CDT Tue May 29 2018 Tricky TAF period ahead with broad forcing and an unstable environment in place, leading to continued bouts of loosely organized convection. Thunder threat this evening looks to shift into southeast MN and central WI with temps in the 60s/70s now in the Twin Cities. Question now is how long does it take for the atmo to recharge to get things going again. This current batch of TSRA should rain itself out through 4z. Looking at the RAP/HRRR, there could be a round develop around 6z in the EAU area, which has not be worked over. Otherwise, next enhanced area of forcing shows up into south central MN between 12z and 15z that lifts north in the afternoon. Low confidence on when where this all develops, but like the last couple of days, will likely be loosely organized scattered convection. We will be VFR outside of any thunderstorms. KMSP...Twin Cities are worked over, but we may continue to see remnants of storms developing over southern MN working up into the Twin Cities through as late as 4z. Once this round is done, we look to be dry until scattered activity picks up again after 15z and continues through Wed afternoon. /OUTLOOK FOR KMSP/ THU...VFR. Wind NW at 10G20kt. FRI...VFR. Chc MVFR cigs. Wind E at 10G15kt. Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...DWE AVIATION...MPG
Hazardous weather outlook, May 29, 1:12 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 112 PM CDT Tue May 29 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 112 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Heat index values this afternoon will be in the mid to upper 90s across much of east and south central Minnesota and west central Wisconsin. Thunderstorms are expected to develop this afternoon and become widespread this evening. A few storms will be strong to severe and capable of producing damaging winds, large hail and heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible again Wednesday and Wednesday night. A few storms could be strong to severe. Gusty winds is the primary concern. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, May 29, 6:36 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 636 PM CDT TUE MAY 29 2018 MNZ093-300000- Freeborn- 636 PM CDT TUE MAY 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FREEBORN COUNTY... At 636 PM CDT, a strong thunderstorm was located near Northwood Municipal, or near Northwood, moving north at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Glenville and Myrtle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4361 9329 4364 9308 4350 9309 4350 9324 TIME...MOT...LOC 2336Z 179DEG 19KT 4349 9315 ETA
Special weather statement, May 29, 6:41 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
641 PM CDT TUE MAY 29 2018
MNZ082-091-300015-
Watonwan-Martin-
641 PM CDT TUE MAY 29 2018
...A DANGEROUS SNOW SQUALL WILL AFFECT CENTRAL MARTIN AND
SOUTHEASTERN WATONWAN COUNTIES...
At 641 PM CDT, a dangerous snow squall was located near Fairmont,
moving north at 30 mph.
Wind gusts up to 50 mph are possible with this dangerous squall.
Locations impacted include...
Fairmont, Truman, Welcome, Ceylon, Iowa Lake, Okamanpedan Lake,
Granada, Northrop, Ormsby, Fairmont Airport, Imogene and Wilbert.
This includes Interstate 90 between mile markers 91 and 108.
LAT...LON 4350 9466 4387 9470 4387 9436 4385 9436
4385 9431 4350 9433
TIME...MOT...LOC 2341Z 171DEG 25KT 4370 9452
ETASpecial weather statement, May 29, 6:48 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 648 PM CDT TUE MAY 29 2018 MNZ091-300015- Martin- 648 PM CDT TUE MAY 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARTIN COUNTY... At 647 PM CDT, a strong thunderstorm was located near Northrop, or near Fairmont, moving north at 30 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Fairmont, Truman, Welcome, Ceylon, Iowa Lake, Okamanpedan Lake, Granada, Northrop, Fairmont Airport, Imogene, Wilbert and Foxlake. This includes Interstate 90 between mile markers 91 and 108. LAT...LON 4350 9466 4384 9470 4385 9431 4350 9433 TIME...MOT...LOC 2347Z 171DEG 25KT 4370 9448 ETA
Special weather statement, May 29, 7:00 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 700 PM CDT TUE MAY 29 2018 MNZ085-093-300030- Steele-Freeborn- 700 PM CDT TUE MAY 29 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN FREEBORN AND SOUTHERN STEELE COUNTIES... At 700 PM CDT, strong thunderstorms were clustered near Geneva, or 15 miles northeast of Albert Lea, moving north at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Ellendale, Geneva, Hollandale and Steele Center. This includes Interstate 35 between mile markers 23 and 35. LAT...LON 4368 9311 4367 9325 4399 9334 4401 9307 TIME...MOT...LOC 0000Z 171DEG 25KT 4383 9319 ETA
Special weather statement, May 29, 7:22 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 722 PM CDT TUE MAY 29 2018 MNZ082-091-300045- Watonwan-Martin- 722 PM CDT TUE MAY 29 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN AND SOUTHERN WATONWAN COUNTIES... At 721 PM CDT, a strong thunderstorm was located near Foxlake, or 11 miles northwest of Fairmont, moving north at 40 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Fairmont, St. James, Truman, Trimont, Welcome, Lewisville, South Branch, Northrop, Ormsby, Odin, St James Airport and Echols. This includes Interstate 90 between mile markers 92 and 103. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4367 9442 4367 9473 4402 9479 4405 9444 TIME...MOT...LOC 0021Z 175DEG 36KT 4377 9459 ETA
Special weather statement, May 29, 7:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
732 PM CDT TUE MAY 29 2018
MNZ077-084-085-300100-
Steele-Waseca-Rice-
732 PM CDT TUE MAY 29 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STEELE...SOUTHWESTERN
RICE AND EASTERN WASECA COUNTIES...
At 732 PM CDT, a strong thunderstorm was located near Lemond, or 7
miles southwest of Owatonna, moving north at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Faribault, Waseca, New Richland, Morristown, Warsaw, Lemond, Hope and
Deerfield.
This includes the following highways...
Interstate 35 between mile markers 51 and 55.
U.S. Highway 14 between mile markers 159 and 171.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4420 9354 4420 9352 4427 9352 4428 9325
4389 9330 4385 9352
TIME...MOT...LOC 0032Z 175DEG 36KT 4402 9334
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | MPX | Steele | 30 min |
| May 29, 7:22 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 23 min |
| May 29, 7:37 PM CDT | Special Weather Statement | MPX | Freeborn, Steele | 23 min |
| May 29, 7:55 PM CDT | Special Weather Statement | MPX | Dakota | 35 min |
| May 29, 9:04 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey | 3 hr |
| May 30, 11:52 AM CDT | Special Weather Statement | MPX | Watonwan | 38 min |
| May 30, 1:48 PM CDT | Special Weather Statement | MPX | Kandiyohi | 27 min |
| May 30, 2:28 PM CDT | Special Weather Statement | MPX | Meeker | 62 min |
| May 30, 3:03 PM CDT | Special Weather Statement | MPX | Meeker | 117 min |
| May 30, 3:15 PM CDT | Special Weather Statement | MPX | Waseca | 60 min |
| May 30, 3:37 PM CDT | Special Weather Statement | MPX | Meeker | 38 min |
| May 30, 4:37 PM CDT | Special Weather Statement | MPX | Blue Earth | 113 min |
| May 30, 2:01 PM CDT | Special Weather Statement | MPX | Barron | 119 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.